Navigating Narcolepsy: Excessive Daytime Sleepiness - Episode 11

Goals of Therapy and Factors That Shape Narcolepsy Treatment

, , ,

A group of specialists discuss treatment options for patients experiencing daytime sleepiness and anxiety.

Thomas E. Scammell, MD: So, she's coming in because she's not happy with her medications. She's having these weird episodes. Dr. Benca, what do you think about goals of treatment here? And how would you approach this? Clearly, there's a lot of room for good tuning up in this woman.

Ruth Benca, MD, PhD: First and foremost, if you have a patient with excessive daytime sleepiness and anxiety, I'm not sure giving them a combination of alprazolam and buspirone is the best option because those can also contribute to daytime sleepiness. You need to clear that out and figure out how you can improve her anxiety. I think a lot of education is necessary for this patient on what narcolepsy is and how we treat it. I think also some guidance about the fact that many of the drugs that we would prescribe for the sleepiness could worsen her anxiety. We might need to try different things to see how she does with them. Probably the amphetamines are a little bit more notorious for worsening anxiety, and some of the other ones might work better. But again, you have to try and see. Again, setting reasonable goals of what we can expect and how treatment is going to need to be chronic and she can't stop and start medications.

Thomas E. Scammell, MD: It sounds like this is somebody who was on medication for a while and is probably going to be consistent. Dr. Moawad, let me turn to you. If this was somebody that you saw in your clinic, what would you be thinking of in terms of medications for starters?

Heidi Moawad, MD: I think that medication side effects or medication just not working anymore is something to consider. But this case in particular highlights the idea that the disease can change, that the symptoms can change, and that it's always important to reassess what the symptoms are. When a person is diagnosed with a certain type of narcolepsy, that doesn't mean  it is not going to change. The main thing I take from this case is to back up a little bit and have to this holistic view of what could potentially be going on with her narcolepsy. As well as has she developed another condition independently? Anxiety, for example, an anxiety disorder. So, it's always important to reevaluate the diagnosis.

Thomas E. Scammell, MD: So, do you find the story compelling for narcolepsy?

Heidi Moawad, MD: Oh, yeah. I think a lot of people will describe their history over the years as having changed throughout the years. That the symptoms they initially presented with were under control for a while and that things evolved. I think it's a very typical thing that I've heard from patients, especially people who have been diagnosed way in the past and are giving that brief snippet of what's happened.

Thomas E. Scammell, MD: I agree with Dr. Benca, that the antidepressant may well have been masking some cataplexy. But of course, people can develop cataplexy months or years after the onset of sleepiness. And so, it's possible as you say, that this is just simply part of a disease evolution over time. I want to try to pin you down on this. So, she's not happy with her amphetamine type medication. She's having these episodes of weakness. What would what do you think would be a good medicine for her?

Phyllis C. Zee, MD, PhD: I'm thinking she has anxiety, and we don't think the alprazolam and buspirone combination is the right thing. Fluoxetine certainly has some alerting effects and can also treat her cataplexy. I wonder if that seems reasonable. But it maybe is not the best one as an SSRI for the anxiety. I'm thinking, can we switch to another SSRI type of medication that could help both with the cataplexy as well as with the anxiety and for depression? I'm going to leave it to the psychiatrists to tell me what that would be. And avoid, of course, anything that's going to cause more cataplexy, like mirtazapine or something of that sort. I would think about doing that as at least as part of the thinking. I would certainly be talking to the psychiatrists and the colleagues and co-manage that with all of them.

Thomas E. Scammell, MD: I think it's in your court, Dr. Benca. What do you think as far as a fitting antidepressant here?

Ruth Benca, MD, PhD: I think with the anti-anxiety effects of antidepressants of the SSRIs, sometimes they work, but sometimes they don't. Paroxetine sometimes can make people more sleepy. So, I might either try fluoxetine or maybe sertraline. Sertraline is one of the ones I like to start with if I want to minimize side effects because she does need some treatment for her depression, and it might help her anxiety. If she needs a medication for anxiety, she could potentially stay on the buspirone. – I’d to get rid of the alprazolam because we'd have to know how much she's using. Is she using it just once in a while? Or is she on it regularly? Because you can sort of see how these peaks and then these withdrawal effects where anxiety can be worsened sometimes with alprazolam, so I might try to get rid of that. And then in terms of stimulants, you're asking -?

Thomas E. Scammell, MD: Yeah, because I think we focused on the antidepressant aspects.

Ruth Benca, MD, PhD: Again, I would first of all taper her off of the amphetamine with no driving and somebody keeping an eye on her, because it's hard to cross-taper a stimulant. I might start her on modafinil/armodafinil and see how she does with that to see if she has some benefit from it. Clearly the amphetamine is making her very anxious. You can always work your way up and advise her, because we are going to have to try things until we find what is the most helpful to her.

Thomas E. Scammell, MD: Anybody else have thoughts on weight promoting agents here?

Phyllis C. Zee, MD, PhD: I agree with Dr. Benca. That probably would be my initial thinking as well. You could think about as you're tapering or decreasing the amphetamines, could you at the same time be adding something else to smooth that out a little bit with something like pitolisant, which has both weight promoting effects as well as anti-cataplexy effects. That may be something I would think about as a potential one as I'm tapering them off the amphetamines because it would do both.

Thomas E. Scammell, MD: Many of the weight promoting agents don't really do much for cataplexy. But you might get a two for one with that. The oxybates can also help both, but do you have any concerns about oxybates in somebody like this?

Ruth Benca, MD, PhD: Well, she also has little kids, and she might need to get up at night to take care of them. So that would be a concern, plus with her history of depression, is it going to worsen that?

Thomas E. Scammell, MD: We are going to have to watch out for that. If you could just expand on that a little bit more, would you give an oxybate to somebody who has a little bit of depression, that is not bothering too much?

Ruth Benca, MD, PhD: Oh, potentially yes.

Thomas E. Scammell, MD: But if somebody had just been hospitalized for suicidality?

Ruth Benca, MD, PhD: Then I'd be a little bit more cautious or if they had any kinds of more significant history. I think for her, my bigger concern would be does she have to wake up at night with small children?

Thomas E. Scammell, MD: Yeah. Because the sedation from the oxybates can be quite intense.

Transcript edited for clarity